Disulfiram therapy – adverse drug reactions and interactions
Publikation: Bidrag til tidsskrift › Tidsskriftartikel › Forskning › fagfællebedømt
Adverse drug reactions (ADR) to disulfiram treatment have been reported as single cases, but few systematic investigations exist. In this study we analysed the spontaneous ADR reports to the Danish Committee on Adverse Drug Reactions during 1968–1991. In that period 154 ADRs to disulfiram were reported, mainly of hepatic, neurological, skin, and psychiatric reactions, in decreasing order of frequency. The safety of disulfiram, estimated on the amount produced and the number of reactions reported, corresponds to an intermediate rate of adverse reactions (1 per 200–2000 treatment year). Over the 23‐year period, 14 deaths were reported in Denmark and this corresponds to a rate of 1 per 25,000 treatment year; the chief cause was liver toxicity. Reports to the WHO collaborating Centre for International Drug Monitoring in Uppsala, Sweden, showed the same ADR profile, although with a higher rate of neurological and psychiatric and a lower rate of hepatic reactions. The latency time from the start of treatment to the manifestion of the ADR differed according to organ. Hepatitis occurred with a distinct peak after 2 months of treatment, skin reactions peaked after 2 weeks, and the rate of neurological ADR increased with duration of therapy. The relation of skin reactions and hepatitis to nickel allergy is discussed, as is the dose‐dependency of neuropathy. Concomitant disulfiram treatment affects the metabolism of several drugs and the dynamics of others, leading to a number of clinically important drug interactions. The disulfiram drug interactions are reviewed.
|Tidsskrift||Acta Psychiatrica Scandinavica|
|Udgave nummer||369 S|
|Status||Udgivet - 1992|